Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 30, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 6, 2002, 1:38 PM MDT for Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2002, 1:38 PM MDT (19:38 UTC)
- Expired
- Aug 6, 2002, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 64 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 061938 FFWGJT COC077-062230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 137 PM MDT TUE AUG 6 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO * UNTIL 430 PM MDT * AT 134 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN JUST NORTHWEST OF GATEWAY...OR ABOUT 26 MILES SOUTHWEST OF GRAND JUNCTION...MOVING NORTHEAST AT 10 MPH. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... GLADE PARK AT 230 PM MDT. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. THE AREA AROUND JOHN BROWN CANYON IS ESPECIALLY VULNERABLE TO FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3893 10904 3860 10904 3898 10868 3912 10887
2 follow-up statements
999 RWUS32 KGJT 062145 FFSGJT COC077-062230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 345 PM MDT TUE AUG 6 2002 ...FLASH FLOOD WARNING FOR WEST CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO CONTINUES UNTIL 4:30 PM... MODERATE TO HEAVY SHOWERS CONTINUE TO AFFECT THE WARNING AREA IN THE VICINITY OF GATEWAY. SCATTERED SHOWERS ALSO PERSIST OVER THE HIGH COUNTRY BETWEEN GLADE PARK AND GATEWAY. RADAR ESTIMATES ONE HALF TO ONE INCH OF RAIN HAD OCCURRED ALONG THE UTAH AND COLORADO BORDER THIS AFTERNOON. SPOTTER REPORTS INDICATED THAT SHEEP CREEK FLOODED ITS BANKS...AND SIX FEET OF WATER FLOODED A ROAD BETWEEN SHEEP CREEK AND GATEWAY. $$ TGJT
000 RWUS32 KGJT 062231 CCA FFSGJT COC077-062245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 430 PM MDT TUE AUG 6 2002 ...FLASH FLOOD WARNING FOR WEST CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO HAS EXPIRED AT 4:30 PM... SHOWERS HAVE DECREASED CONSIDERABLY DURING THE PAST HALF HOUR BETWEEN GATEWAY AND GLADE PARK. CURRENT WEATHER SPOTTERS OBSERVED LIGHT SHOWERS IN THE GATEWAY VICINITY. THE ROAD BETWEEN SHEEP CREEK AND GATEWAY HAS REOPENED...AND THE WATER LEVELS HAVE RECEDED. FLOODING IS NO LONGER OCCURRING ALONG THAT ROAD. THE FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT...ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FOR THE REMAINDER OF THE EVENING WITH THE THREAT OF HEAVY RAIN. $$ TGJT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:15 AM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 6, 10:15 AM MDT, 3 hours 23 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1015 AM MDT TUE AUG 6 2002 FLASH FLOOD WATCH HAS BEEN ISSUED FOR A GOOD PORTION OF OUR FORECAST AREA. AIR MASS REMAINS MOIST WITH PRECIPITABLE WATER EXCEEDING ONE INCH (KGJT 12Z SOUNDING).. OR GREATER THAN 150% OF NORMAL. SURFACE DEW POINTS REMAINING IN THE 50S TO LOWER 60S. A GOOD PORTION OF SOUTHEAST UTAH AND SOUTHWEST COLORADO HAVE GENERALLY CLEARED OUT BEHIND ONE MINOR WAVE EJECTING NORTHWARD. GOOD SURFACE HEATING THIS MORNING WILL ALLOW THE CONVECTIVE TEMPERATURE TO BE REACHED A LITTLE EARLIER THAN YESTERDAY. WINDS ALOFT A LITTLE SLOWER THAN YESTERDAY.. WHICH MEANS STORM MOVEMENT WILL BE TAD SLOWER. PF .GJT...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR SOUTHEAST UTAH AND MOST OF WESTERN COLORADO.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:37 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 38 min |
| Aug 5, 7:30 PM MDT | Flash Flood Warning | GJT | La Plata | 60 min |
| Aug 5, 7:32 PM MDT | Flash Flood Warning | GJT | La Plata | 58 min |
| Aug 5, 7:56 PM MDT | Flash Flood Warning | GJT | Garfield | 64 min |
| Aug 5, 8:25 PM MDT | Severe Thunderstorm Warning | GJT | Garfield | 50 min |
| Aug 5, 8:56 PM MDT | Flash Flood Warning | GJT | Garfield | 94 min |
| Aug 6, 2:01 AM MDT | Flash Flood Warning | GJT | La Plata | 119 min |
| Aug 6, 3:24 PM MDT | Flash Flood Warning | GJT | Delta | 3 hr |
| Aug 6, 4:40 PM MDT | Flash Flood Warning | GJT | Garfield, Mesa | 110 min |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.